Priapism as a Complication of Psychopharmacotherapy
Priapism is a serious complication of psychopharmacotherapy, which can result in erectile dysfunction if there is no timely diagnosis and treatment. Purpose: to study cases of priapism in patients taking psychotropic drugs which were described in the literature. Articles were searched in the Medline database (1969-2020) in English by keywords – priapism and psychotropic drugs. 265 articles were found, most of which were devoted to the use of trazodone (81 articles) and resperidone (50) in patients with mental disorders with the development of priapism. There were cases of such complication associated with taking 12 antipsychotics (six – of the first generation and six – of the second; three – drugs of prolonged action) and 12 antidepressants (from the group of tricyclic, tetracyclic, selective serotonin and dopamine reuptake inhibitors, monoamine oxidase inhibitors, serotonin and norepinephrine reuptake antagonists/inhibitors, selective serotonin reuptake inhibitors), as well as four mood stabilizing agents. The prescribed doses of drugs varied widely. Often these medications were used in various combinations. Priapism most often occurred in the first days (month) of treatment with low doses of drugs. Cases of priapism against the background of psychopharmacotherapy are described not only in adults and elderly men, but also in children starting from the age of two, as well as in women who developed clitorism (female version of priapism). Although priapism is caused by many factors, caution should be exercised when adding other psychotropic drugs to treatment, when increasing their single (daily) dose, passing from the tablet to the injectable form, including appointment of depot drugs, and canceling treatment. Special attention should be paid to patients having episodes of prolonged erections and hematological pathology (hemoglobinopathies and thrombophilias) in their medical history. Priapism is a rare but dangerous complication that requires urgent urological care. This condition can develop when taking almost all psychotropic drugs that have serotoninergic, dopaminergic and alpha-adrenergic antagonistic properties.
- Golenkov A.V. Osnovy psikhiatrii: sindromy i psikhotropnye sredstva [The basics of psychiatry: syndromes and psychotropic drugs]. Cheboksary, Chuvash University Publ., 2019, 104 p.
- Smulevich A.B., Ivanov S.V., eds., Shatsberg A.F., Debattista Ch. Rukovodstvo po klinicheskoy psikhofarmakologii. 2-e izd., pererab. i dop. [Clinical Psychopharmacology Guide. 2nd] Moscow, MEDpress-inform Publ., 2017, 656 p.
- Abber J.C., Lue T.F., Luo J.A., Juenemann K.P., Tanagho E.A. Priapism induced by chlorpromazine and trazodone: mechanism of action. Urol., 1987, vol. 137(5), pp. 1039–1042. DOI: 10.1016/s0022-5347(17)44355-2.
- Arduini G.A.O., Trovó de Marqui A.B. Prevalence and Characteristics of Priapism in Sickle Cell Disease. Hemoglobin, 2018, vol. 42(2), pp. 73–77. DOI: 10.1080/03630269.2018.1452760.
- Bardin E.D., Krieger J.N. Pharmacological priapism: comparison of trazodone- and papaverine-associated cases. Urol. Nephrol., 1990, vol. 22(2), pp. 147–152. DOI: 10.1007/BF02549833.
- Burnett A.L., Anele U.A., Derogatis L.R. Priapism Impact Profile Questionnaire: Development and Initial Validation. Urology, 2015,vol. 85(6), pp. 1376–1381. DOI: 10.1016/j.urology.2015.02.025.
- Chrouser K.L., Ajiboye O.B., Oyetunji T.A., Chang D.C. Priapism in the United States: the changing role of sickle cell disease. J. Surg., 2011, vol. 201(4), pp. 468-474. DOI: 10.1016/j.amjsurg.2010.03.017.
- Dent L.A., Brown W.C., Murney J.D. Citalopram-induced priapism. Pharmacotherapy, 2002, vol. 22(4), pp. 538–541. DOI: 10.1592/phco.22.7.538.3367.
- Doufik J., Otheman Y., Khalili L., Ghanmi J., Ouanass A. Antipsychotic-induced priapism and management challenges: a case report Encephale, 2014, vol. 40(6), pp. 518–521. DOI: 10.1016/ encep.2013.11.004.
- Eland I.A., van der Lei J., Stricker B.H., Sturkenboom M.J. Incidence of priapism in the general population. Urology, 2001, vol. 57(5), pp. 970–972. DOI: 10.1016/s0090-4295(01)00941-4.
- Fishbain D.A. Priapism resulting from fluphenazine hydrochloride treatment reversed by diphenhydramine. Emerg Med., 1985, vol. 14(6), pp. 600–602. DOI: 10.1016/s0196-0644(85)80791-5.
- Forsberg L., Mattiasson A., Olsson A.M. Priapism–conservative treatment versus surgical procedures. J. Urol., 1981, vol. 53(4), pp. 374–377. DOI: 10.1111/j.1464-410x.1981.tb03201.x.
- Freed M., Muskin P.R. Getting patients to talk about priapism. Psychiatry, 2003, vol. 2(7), pp. 61–71.
- Gharahbaghian L. Clitoral priapism with no known risk factors. J. Emerg. Med., 2008, vol. 9(4), pp. 235–237.
- Greiner T., Schneider M., Regente J., Toto S., Bleich S., Grohmann R., Heinze M. Priapism induced by various psychotropics: A case series. World J. Biol. Psychiatry, 2019, vol. 20(6), pp. 505–512. DOI: 10.1080/15622975.2018.1520396.
- De Holl J.D., Shin P.A., Angle J.F., Steers W.D. Alternative approaches to the management of priapism. J. Impot. Res., 1998, vol. 10(1), pp. 11–14. DOI: 10.1038/sj.ijir.3900308.
- Hosseini S.H., Bajoghli H., Ghaeli P. Effects of cigarette smoking on priapism induced by quetiapine: a case report. Daru, 2012, vol. 20(1), p. 55. DOI: 10.1186/2008-2231-20-55.
- Kirshner A., Davis R.R. Priapism associated with the switch from oral to injectable risperidone. Clin. Psychopharmacol., 2006, vol. 26(6), pp. 626–628. DOI: 10.1097/01.jcp.0000239792.29449.3c.
- Kulmala R., Lehtonen T., Nieminen P., Tammela T. Aetiology of priapism in 207 patients. Eur. Urol., 1995, vol. 28(3), pp. 241–245. DOI: 10.1159/000475058.
- Aronson J.K., ed. Meyler’s Side Effects of Psychiatric Drugs. Oxford, United Kingdom, 2009, 742 p.
- Monllor J., Taño F., Arteaga P.R., Galbis F. Priapism of the clitoris. Urol., 1996, vol. 30(4), pp. 521–522. DOI: 10.1159/000474228.
- Paklet L., Abe A.M., Olajide D. Priapism associated with risperidone: a case report, literature review and review of the South London and Maudsley hospital patients’ database. Adv. Psychopharmacol., 2013, vol. 3(1), pp. 3–13. DOI: 10.1177/2045125312464104.
- Roghmann F., Becker A., Sammon J.D., Ouerghi M., Sun M., Sukumar S., Djahangirian O., Zorn K.C., Ghani K.R., Gandaglia G., Menon M., Karakiewicz P., Noldus J., Trinh Q.D. Incidence of priapism in emergency departments in the United States. Urol., 2013, vol. 190(4), pp. 1275–1280. DOI: 10.1016/j.juro.2013.03.118.
- Siegel J.F., Reda E. Intracorporeal phenylephrine reduces thioridazine (Mellaril) induced priapism in a child. Urol., 1997, vol. 157(2), p. 648.
- Sood S., James W., Bailon M.J. Priapism associated with atypical antipsychotic medications: a review. Clin. Psychopharmacol., 2008, vol. 23(1), pp. 9–17. DOI: 10.1097/YIC.0b013e3282f1c1ef.
- Stein D.M., Flum A.S., Cashy J., Zhao L.C., McVary K.T. Nationwide emergency department visits for priapism in the United States. Sex Med., 2013, vol. 10(10), pp. 2418–2222. DOI: 10.1111/jsm.12251.
- Sugihara T., Yasunaga H., Horiguchi H., Nishimatsu H., Matsuda S, Homma Y. Incidence and clinical features of priapism in Japan: 46 cases from the Japanese diagnosis procedure combination database 2006-2008. J. Impot. Res., 2011, vol. 23(2), pp. 76–80. DOI: 10.1038/ijir.2011.7.
- Thompson J.W.Jr., Ware M.R., Blashfield R.K. Psychotropic medication and priapism: a comprehensive review. Clin. Psychiatry, 1990, vol. 51(10), pp. 430–433.
- Thippaiah S.M., Nagaraja S., Birur B., Pandurangi A. Successful Management of Psychotropics Induced Stuttering Priapism with Pseudoephedrine in a Patient with Schizophrenia. Bull., 2018, vol. 48(2), pp. 29–33.
- Unger C.A., Walters M.D. Female clitoral priapism: an over-the-counter option for management. Sex Med., 2014, vol. 11(9), pp. 2354–2356. DOI: 10.1111/jsm.12465.
- El Zahran T., Morgan B.W., Hon S., Herrington L., Geller R.J. Unintentional trazodone overdoses in children ≤6 years of age: data from poison center over a period of 16 years. Toxicol. (Phila), 2019, vol. 57(1), pp. 56–59. DOI: 10.1080/15563650.2018.1485928.
- Golenkov Andrey V.
- Doctor of Medical Sciences, Professor, Head of the Department of Psychiatry, Medical Psychology and Neurology, Chuvash State University, Russia, Cheboksary (firstname.lastname@example.org; ORCID: https://orcid.org/0000-0002-3799-0736)
Golenkov A.V. Priapism as a Complication of Psychopharmacotherapy [Electronic resource] // Acta medica Eurasica. – 2020. – №4. P. 33-43. – URL: http://acta-medica-eurasica.ru/en/single/2020/4/5/. DOI: 10.47026/2413-4864-2020-4-33-43.